Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 549, NWS Midland/Odessa, TX

October 11, 2007Ward County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 11, 2007, 6:40 PM CDT for Ward County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2007, 6:40 PM CDT (23:40 UTC)
Expired
Oct 11, 2007, 7:30 PM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 87 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1612 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 112340
SVRMAF
TXC475-120030-
/O.NEW.KMAF.SV.W.0549.071011T2340Z-071012T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT THU OCT 11 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WARD COUNTY IN WEST TEXAS...

* UNTIL 730 PM CDT

* AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GRANDFALLS...OR 12 MILES SOUTH OF MONAHANS...MOVING SOUTH AT 5
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  GRANDFALLS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3147 10276 3131 10278 3139 10305 3145 10301
      3151 10298
TIME...MOT...LOC 2340Z 305DEG 4KT 3142 10282

$$
1 follow-up statement
000 
WWUS54 KMAF 120000
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
659 PM CDT THU OCT 11 2007

TXC475-120030-
/O.CON.KMAF.SV.W.0549.000000T0000Z-071012T0030Z/
WARD TX-
659 PM CDT THU OCT 11 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN WARD COUNTY...

AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GRANDFALLS...OR ABOUT 15 MILES SOUTH OF MONAHANS...
MOVING SOUTH AT 5 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
GRANDFALLS...
ROYALTY

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

LAT...LON 3147 10276 3131 10278 3139 10305 3145 10301
      3151 10298
TIME...MOT...LOC 2359Z 305DEG 4KT 3141 10280

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 2:22 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Oct 11, 2:22 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
222 PM CDT THU OCT 11 2007

.DISCUSSION...
CURRENT WATER VAPOR IMAGERY CLEARLY SHOWS AN UPPER LOW CIRCULATING
OFF THE COAST OF OREGON/WASHINGTON STATE.  THIS LOW WILL MOVE
EASTWARD TOWARDS WEST TEXAS AND SOUTHEASTERN NEW MEXICO LATER THIS
WEEK AND INCREASE WINDS ACROSS MUCH OF THE AREA THIS WEEKEND.  FOR
TONIGHT...SHOWERS AND THUNDERSTORMS THAT DEVELOP THIS AFTERNOON MAY
CONTINUE INTO THE EARLY EVENING HOURS SO HAVE LEFT ISOLATED POPS IN
FOR MOST AREAS.  WITH A LACK OF MID LEVEL SUPPORT...DON/T EXPECT
STORMS TO CONTINUE MUCH PAST SUNSET.

FRIDAY...AHEAD OF THE UPPER LOW...SEVERAL SHORTWAVES TRANSLATE
THROUGH THE UPPER FLOW AND THROUGH THE CWA.  GOOD 0-6KM BULK SHEAR
/30-40KTS/ AND SOME INSTABILITY /-1 TO -2 LIFTED INDICES/...SHOWERS
AND THUNDERSTORMS WILL AGAIN BE POSSIBLE.  THE TIMING AND PLACEMENT
OF THESE FEATURES WILL BE THE DECIDING FACTOR ON WHERE AND WHEN
STORMS WILL DEVELOP...IF ANY.  SO WILL GO WITH ISOLATED POPS FOR THE
TIME BEING.

SATURDAY THROUGH SUNDAY MORNING WILL BE THE FOCUS FOR THIS FORECAST
AS THE FIRST HIGH WIND EVENT FOR THE FALL APPROACHES.  THE ABOVE
MENTIONED LOW WILL MOVE ACROSS THE FOUR CORNERS AREA TO JUST NORTH
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO SATURDAY INTO SUNDAY
MORNING.  THIS WILL TIGHTEN THE 500MB HEIGHT GRADIENT AND INCREASE
700MB WINDS.  HOWEVER...THERE ARE SEVERAL FACTORS THAT DON/T SUPPORT
A HIGH WIND EVENT.  WHILE THE HEIGHT GRADIENT WILL BE FAIRLY
TIGHT...THE SURFACE PRESSURE GRADIENT IS FAIRLY UNIMPRESSIVE AT THIS
POINT.  IN ADDITION...THERE IS A LOT OF MID LEVEL LIFT THAT MOVES
ACROSS THE GUADALUPE MOUNTAINS SATURDAY AND SUNDAY MORNING.  THERE
ARE PERIODS OF SUBSIDENCE BUT THEY ARE SHORT LIVED AND ALTERNATE
WITH PERIODS OF LIFT.

A COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY...COOLING
TEMPERATURES TO NEAR NORMAL VALUES.  BEYOND SUNDAY...ZONAL FLOW WILL
RETURN TO THE AREA UNTIL THE NEXT LOW PRESSURE SYSTEM MOVES THROUGH
LATE NEXT WEEK.  AFTER A COUPLE OF COOLER DAYS MONDAY AND TUESDAY...
TEMPERATURES WILL WARM TO ABOUT 5 DEGREES ABOVE NORMAL FOR THE
REMAINDER OF THE FORECAST PERIOD.

&&

.FIRE WEATHER...
MODELS CONTINUE TO INDICATE THE POTENTIAL FOR FIRE WEATHER CONCERNS
TO INCREASE SATURDAY AFTERNOON INTO SUNDAY MORNING.  WHILE CONCERNS
INCREASE...DO NOT BELIEVE RED FLAG CONDITIONS WILL BE MET.  WINDS
WILL INCREASE IN THE MOUNTAINS AND RH/S WILL DECREASE IN THE PLAINS
BUT WHERE THE WINDS MEET CRITERIA...THE RH WILL NOT HAVE DROPPED AND
VICE VERSA.

THE APPROACHING UPPER LEVEL TROUGH WILL TIGHTEN THE HEIGHT GRADIENT
AND SUBSEQUENTLY INCREASE THE UPPER LEVEL WINDS.  WESTERLY 700MB
WINDS AROUND 40KTS WILL MEAN 25 TO 35 MPH 20 FT WINDS IN THE
GUADALUPE MOUNTAINS.  THE DOWNSLOPING NATURE OF THE WINDS ALSO MEANS
DRYING FOR THE LOWER ELEVATIONS.  MODELS INDICATE RH/S FALLING TO
AROUND 15 PERCENT FOR THE LOWER ELEVATIONS SATURDAY AND SUNDAY
AFTERNOON.  LOOKING AT THE GFS AND THE ECMWF...THE GFS HAS DEWPOINTS
ABOUT 10 DEGREES HIGHER THAN THE ECMWF.  WITH THE WINDS IT MAKES
MORE SENSE FOR THE DEWPOINTS TO BE LOWER...HOWEVER WITH THIS
UNCERTAINTY...HAVE GONE WITH MORE OF A SPLIT THAT LEAVES RH/S RIGHT
AT 15 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              62  85  63  84  /  10  10  10  10
CARLSBAD NM                61  91  62  90  /  10  10  10  10
DRYDEN TX                  67  85  62  85  /  10  10  10  10
FORT STOCKTON TX           65  90  62  87  /  10  10  10  10
GUADALUPE PASS TX          62  86  58  84  /  20  10  10  10
HOBBS NM                   59  86  59  85  /  10  10  10  10
MARFA TX                   57  85  53  84  /  10  10  10  10
MIDLAND INTL AIRPORT TX    62  86  62  85  /  10  10  10  10
ODESSA TX                  62  87  63  86  /  10  10  10  10
WINK TX                    65  93  63  92  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

06/74
Hazardous weather outlook, Oct 11, 2:04 PM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT THU OCT 11 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
204 PM CDT THU OCT 11 2007 /104 PM MDT THU OCT 11 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS
THE OUTLOOK AREA THROUGH TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...BUT A FEW STORMS WILL BECOME STRONG OR SEVERE
PRODUCING LARGE HAIL AND DAMAGING WINDS...MAINLY THIS EVENING. IN
ADDITION THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL WITH
LOCALIZED FLOODING POSSIBLE. THE STRONGER STORMS WILL ALSO BE
CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WEST TO SOUTHWEST WINDS OF 30 TO 40 MPH ARE EXPECTED ACROSS THE
GUADALUPE MOUNTAINS SATURDAY THROUGH EARLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 11, 4:26 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT THU OCT 11 2007

TXZ050-112230-
ANDREWS-
426 PM CDT THU OCT 11 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN ANDREWS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 20 MILES SOUTHWEST OF ANDREWS JUST
NORTH OF STATE HIGHWAY 128 AT 426 PM CDT...MOVING SOUTH AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN SOUTHWESTERN ANDREWS COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY STRONG WINDS...HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, Oct 11, 5:08 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
508 PM CDT THU OCT 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             ODESSA                  31.85N 102.37W
10/11/2007  M1.00 INCH       ECTOR              TX   PUBLIC

            MEDIA RELAYED A REPORT OF NICKEL TO QUARTER SIZED HAIL AT
            THE INTERSECTION OF DIXIE AN 52ND STREET.

0453 PM     HAIL             ODESSA                  31.85N 102.37W
10/11/2007  M1.75 INCH       ECTOR              TX   PUBLIC

            MEDIA RELAYED A REPORT OF GOLFBALL SIZED HAIL AT THE
            RATLIFF STADIUM IN ODESSA.

&&

MEFFERSO
Special weather statement, Oct 11, 5:08 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
508 PM CDT THU OCT 11 2007

TXZ075-112315-
PECOS-
508 PM CDT THU OCT 11 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF BAKERSFIELD
NEAR GIRVIN AT 508 PM CDT. THE STORM WAS MOVING TO THE SOUTH
AT 5 MPH.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, Oct 11, 5:16 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
516 PM CDT THU OCT 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             ODESSA                  31.85N 102.37W
10/11/2007  M1.50 INCH       ECTOR              TX   PUBLIC

            PING PONG SIZED HAIL WAS REPORTED AT THE INTERSECTION OF
            UNIVERSITY AND HANCOCK IN ODESSA.

&&

MEFFERSO
Special weather statement, Oct 11, 5:44 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
544 PM CDT THU OCT 11 2007

TXZ069-112345-
UPTON-
544 PM CDT THU OCT 11 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN UPTON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER MCCAMEY AT 544 PM CDT...MOVING
SOUTH AT 5 MPH.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Oct 11, 6:01 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
601 PM CDT THU OCT 11 2007

TXZ061-068-112330-
ECTOR-CRANE-
601 PM CDT THU OCT 11 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN CRANE AND SOUTHWESTERN
ECTOR COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF PENWELL AT 601 PM
CDT...MOVING SOUTHEAST AT 10 MPH.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 3:31 PM CDTSevere Thunderstorm WarningMAFUpton44 min
Oct 11, 4:15 PM CDTSevere Thunderstorm WarningMAFUpton60 min
Oct 11, 4:35 PM CDTSevere Thunderstorm WarningMAFEctor55 min
Oct 11, 5:31 PM CDTFlash Flood WarningMAFEctor3 hr
Oct 11, 5:37 PM CDTSevere Thunderstorm WarningMAFPecos53 min
Oct 11, 6:05 PM CDTSevere Thunderstorm WarningMAFCrane55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.